Study Highlights Infants Susceptibility to Accidental Poisoning

Common dangers include acetaminophen, cough/cold meds, and ibuprofen
Common dangers include acetaminophen, cough/cold meds, and ibuprofen

HealthDay News — Infants are just as susceptible to accidental poisonings as older children are, especially when it comes to medication errors, according to research published online January 13 in Pediatrics.

A. Min Kang, MD, and Daniel Brooks, MD, from the Banner-University Medical Center Phoenix, reviewed all poison control center calls in a national database from 2004 to 2013 that related to infants younger than 6 months old. There were 271 513 exposures reported during that time, 96.7% of which were unintentional.

About half the calls were general unintentional ingestions, which includes children exploring their environment. Over one-third (36.7%) were related to medication errors. With medication exposures, 47.0% involved dosage errors, and 42.8% involved giving a medication twice or too soon, giving a child the wrong medication, or similar errors. Acetaminophen was the most frequent medication cited; it was involved in 22 208 medication exposures and 4871 general exposures. This was followed by H2-blockers, gastrointestinal medications, combination cough/cold products, antibiotics, and ibuprofen. The most common non-medication exposures were diaper care and rash products, plants, and creams, lotions and make-up.

"These data can help target future anticipatory guidance and prevention measures," the authors write.

Full Text (subscription or payment may be required)

Loading links....